Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 281, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 4, 2016, 6:08 PM CDT for Jones County, South Dakota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2016, 6:08 PM CDT (23:08 UTC)
- Expired
- Sep 4, 2016, 6:47 PM CDT
- In force
- 39 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Jones County, SD
The radar
The Rapid City radar (KUDX), 185 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 6:31 PM CDT | TSTM WND GST 60 | 13 E Westover, SD | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 4:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -350 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
971
WUUS53 KABR 042308
SVRABR
SDC075-050000-
/O.NEW.KABR.SV.W.0281.160904T2308Z-160905T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT SUN SEP 4 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 700 PM CDT
* AT 608 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WESTOVER...OR 10 MILES NORTH OF WHITE RIVER...MOVING EAST AT 15
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
WESTOVER AROUND 625 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4373 10074 4372 10079 4376 10081 4376 10084
4396 10049 4379 10034 4372 10034 4374 10037
4372 10042 4373 10044 4372 10047 4373 10046
4374 10049 4373 10051 4377 10059 4374 10062
4375 10065 4371 10068 4372 10070 4371 10073
TIME...MOT...LOC 2308Z 253DEG 15KT 4372 10075
HAIL...1.25IN
WIND...60MPH
$$
KF3 follow-up statements
706
WWUS53 KABR 042322
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
622 PM CDT SUN SEP 4 2016
SDC075-050000-
/O.CON.KABR.SV.W.0281.000000T0000Z-160905T0000Z/
JONES SD-
622 PM CDT SUN SEP 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN JONES COUNTY...
AT 621 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESTOVER...OR
9 MILES SOUTHEAST OF MURDO...MOVING EAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN JONES COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4376 10069 4378 10072 4382 10073 4396 10049
4379 10034 4372 10034 4374 10037 4372 10042
4373 10044 4372 10047 4373 10046 4374 10049
4373 10051 4377 10059 4374 10062 4375 10065
4374 10067
TIME...MOT...LOC 2321Z 250DEG 17KT 4377 10060
HAIL...1.50IN
WIND...60MPH
$$
KF262
WWUS53 KABR 042335
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
635 PM CDT SUN SEP 4 2016
SDC075-050000-
/O.CON.KABR.SV.W.0281.000000T0000Z-160905T0000Z/
JONES SD-
635 PM CDT SUN SEP 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN JONES COUNTY...
AT 635 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST
OF DRAPER...OR 16 MILES SOUTHEAST OF MURDO...MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN JONES COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4387 10059 4392 10046 4379 10034 4372 10034
4374 10037 4372 10042 4373 10044 4372 10047
4373 10046 4374 10049 4373 10051 4377 10054
4382 10057 4384 10061
TIME...MOT...LOC 2335Z 258DEG 27KT 4377 10042
HAIL...1.50IN
WIND...60MPH
$$
KF599
WWUS53 KABR 042347
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
647 PM CDT SUN SEP 4 2016
SDC075-042356-
/O.CAN.KABR.SV.W.0281.000000T0000Z-160905T0000Z/
JONES SD-
647 PM CDT SUN SEP 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JONES COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL SOUTH DAKOTA.
LAT...LON 4387 10059 4392 10046 4379 10034 4372 10034
4374 10037 4372 10042 4373 10044 4372 10047
4373 10046 4374 10049 4373 10051 4377 10054
4382 10057 4384 10061
TIME...MOT...LOC 2345Z 253DEG 15KT 4378 10035
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:02 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Sep 4, 3:02 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 302 PM CDT SUN SEP 4 2016 .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 302 PM CDT SUN SEP 4 2016 Stratus clouds early today has helped limit instability overhead, with the influence of the shortwave still to our west across eastern WY. The 19Z sfc map shows the low over Jackson and Jones Counties in central SD, with the trough extending northeast through far northwestern Brown County. Initial showers/few thunderstorms have developed in the past hour over far southwestern SD up through Perkins County to our west. The trend for late afternoon-evening thunderstorms continues to be slower and slower. Best chance for us initially will be across central SD, and then firing up the trough. With little eastward progression of the frontal boundary, heavy rain will be the initial threat with any stronger storms. Most short term model guidance indicates enhanced storms over western SD around 00Z Monday. At that point, effective shear values increase to 40-65kts over the western counties with supercells becoming more probable. Expect storms to continue to slowly slide east and move near or west of the Missouri River by 03Z. Would not be surprised if another hour or 2 slowdown will be needed in our afternoon fcst to the pops/wx this evening. Will continue to monitor. Along with heavy rain, strong winds will also be a significant concern as we move into the late evening-overnight hours. Along with the hail potential, more bowing segments will be possible after 03Z as the shortwave helps enhance development across our area. Consensus is that the storms will be over the east half after 06Z Monday, and to the east shortly after 09Z. Kept T+ in the fcst for pops over 65 percent. Monday afternoon could bring additional showers/thunderstorms to the southeastern counties as the sfc boundary lingers over southeastern SD and an additional low rides up the trough from NE. The persistent trough will move just to our southeast, into southern MN/northern IA on Tuesday as a ridge attempt to build in from the north. Will still have some pesky lingering showers/thunderstorms southeast through Tuesday afternoon as highs top out in the low to mid 70s CWA wide. .LONG TERM...(Tuesday Evening through Sunday) Issued at 302 PM CDT SUN SEP 4 2016 The early part of the long term remains fairly active. A decent mid level trof over the Rockies will shift east as the flow flattens across the CONUS. The main chunks of energy come through on Wednesday/Wednesday night, and again Thursday night/Friday. The main sfc frontal boundary is expected to remain south of the forecast area, with mostly overrunning pcpn expected across the ABR CWA. At this point chances for severe weather appear low given relatively low forecast MLCAPES. However, deep layer shear will be moderate to strong through most of the period; and that could lead to low cape/hi shear svr storms. Temperatures overall should favor near to maybe a bit below normal during the periods where pcpn is expected. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1231 PM CDT SUN SEP 4 2016 A potpourri of weather is expected during the period. patchy ifr/mvfr cigs should gradually lift at KMBG later this afternoon. Meanwhile the remainder of the terminals should be mainly vfr. For this evening and overnight, showers/storms are expected to form west of the Missouri River and then move east. All terminals could eventually be affected in the evening and overnight. Hail and gusty winds are the main threat. IFR conditions are also possible with any storms. Behind a frontal boundary, low cigs are expected to advect south over the region late tonight. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...KF LONG TERM...TDK AVIATION...TDK
Hazardous weather outlook, Sep 4, 5:10 AM CDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 510 AM CDT SUN SEP 4 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 510 AM CDT SUN SEP 4 2016 /410 AM MDT SUN SEP 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS CAN BE EXPECTED, MAINLY LATE THIS AFTERNOON THROUGH TONIGHT. SOME THUNDERSTORMS COULD PRODUCE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IN EXCESS OF 1-2 INCHES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON MONDAY. EAST CENTRAL SOUTH DAKOTA WILL HAVE THE BEST POTENTIAL OF SEEING SEVERE STORMS MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. SD
In the hours before
Special weather statement, Sep 4, 4:33 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
433 PM CDT SUN SEP 4 2016
SDZ033-045-048-042215-
JONES SD-LYMAN SD-STANLEY SD-
433 PM CDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANLEY...EASTERN
JONES AND NORTHWESTERN LYMAN COUNTIES UNTIL 515 PM CDT...
AT 433 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DRAPER...OR 11 MILES EAST OF MURDO...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VIVIAN...DRAPER...WESTOVER AND 5 MILE CORNER.
LAT...LON 4374 10037 4372 10042 4373 10044 4372 10047
4373 10046 4374 10049 4373 10051 4374 10052
4374 10055 4377 10058 4374 10062 4375 10065
4372 10068 4373 10073 4417 10037 4419 10037
4420 10018 4412 9990 4371 10033
TIME...MOT...LOC 2133Z 218DEG 13KT 4383 10050
KFSpecial weather statement, Sep 4, 5:12 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
512 PM CDT SUN SEP 4 2016
SDZ033-045-048-042300-
JONES SD-LYMAN SD-STANLEY SD-
512 PM CDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANLEY...
SOUTHWESTERN HUGHES...EASTERN JONES AND NORTHWESTERN LYMAN COUNTIES
UNTIL 600 PM CDT/500 PM MDT/...
AT 511 PM CDT/411 PM MDT/...DOPPLER RADAR WAS TRACKING A CLUSTEROF
STRONG THUNDERSTORMS 12 MILES NORTH OF VIVIAN...OR 17 MILES
NORTHWEST OF PRESHO...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PIERRE...PRESHO...VIVIAN...DRAPER...CEDAR CREEK REC AREA...
5 MILE CORNER AND LAKE SHARPE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT/1100
PM MDT/ FOR CENTRAL SOUTH DAKOTA.
LAT...LON 4371 10023 4370 10028 4372 10030 4372 10034
4374 10037 4372 10047 4373 10046 4374 10055
4377 10058 4375 10061 4377 10068 4395 10069
4412 10062 4435 10034 4431 10009 4425 9990
4420 9994 4414 9990 4371 10017 4369 10021
TIME...MOT...LOC 2211Z 207DEG 14KT 4411 10029
KFSpecial weather statement, Sep 4, 5:46 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
546 PM CDT SUN SEP 4 2016
SDZ045-042330-
JONES SD-
546 PM CDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JONES COUNTY UNTIL 630
PM CDT...
AT 546 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF WESTOVER...OR 11 MILES NORTHWEST OF WHITE
RIVER...MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MURDO AND WESTOVER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL SOUTH DAKOTA.
LAT...LON 4373 10074 4372 10079 4376 10081 4379 10086
4378 10088 4380 10088 4379 10090 4382 10092
4393 10080 4375 10036 4372 10046 4373 10047
4374 10055 4375 10055 4377 10059 4374 10062
4375 10065 4371 10068 4372 10070 4371 10073
TIME...MOT...LOC 2246Z 240DEG 19KT 4370 10086
KFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 4:33 PM CDT | Special Weather Statement | ABR | Jones | 42 min |
| Sep 4, 5:12 PM CDT | Special Weather Statement | ABR | Jones | 48 min |
| Sep 4, 5:27 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 48 min |
| Sep 4, 5:46 PM CDT | Special Weather Statement | ABR | Jones | 44 min |
| Sep 4, 6:00 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 45 min |
| Sep 4, 6:17 PM CDT | Special Weather Statement | ABR | Hughes | 43 min |
| Sep 4, 6:30 PM CDT | Special Weather Statement | ABR | Sully | 45 min |
| Sep 4, 6:38 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 52 min |
| Sep 4, 6:56 PM CDT | Special Weather Statement | ABR | Hyde | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.